Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2014, 12:04 PM CDT for Big Stone County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 12:04 PM CDT (17:04 UTC)
- Expired
- May 8, 2014, 12:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:05 PM CDT | HAIL 1 | 4 Nw Correll, MN | LARGEST HAIL WAS 1 INCH IN DIAMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
879
WUUS53 KABR 081704
SVRABR
MNC011-081730-
/O.NEW.KABR.SV.W.0004.140508T1704Z-140508T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1230 PM CDT
* AT NOON CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
CORRELL...OR 11 MILES EAST OF ORTONVILLE...MOVING NORTH AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BIG STONE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4522 9611 4527 9628 4542 9624 4542 9612
4541 9610
TIME...MOT...LOC 1704Z 197DEG 47KT 4536 9618
HAIL...1.00IN
WIND...<50MPH
$$
SD2 follow-up statements
553
WWUS53 KABR 081710
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1210 PM CDT THU MAY 8 2014
MNC011-081730-
/O.CON.KABR.SV.W.0004.000000T0000Z-140508T1730Z/
BIG STONE MN-
1210 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BIG STONE COUNTY UNTIL 1230 PM CDT...
AT 1208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTICHOKE...
OR 16 MILES NORTHEAST OF ORTONVILLE...MOVING NORTH AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4535 9612 4539 9625 4542 9624 4542 9612
4541 9610
TIME...MOT...LOC 1710Z 197DEG 47KT 4544 9615
HAIL...1.00IN
WIND...<50MPH
$$
SD873
WWUS53 KABR 081714
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CDT THU MAY 8 2014
MNC011-081724-
/O.CAN.KABR.SV.W.0004.000000T0000Z-140508T1730Z/
BIG STONE MN-
1214 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIG STONE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4535 9612 4539 9625 4542 9624 4542 9612
4541 9610
TIME...MOT...LOC 1714Z 197DEG 47KT 4549 9613
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:02 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 8, 11:02 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1102 AM CDT THU MAY 8 2014 .UPDATE... AN AREA OF LOW PRESSURE OVER SOUTHERN NEBRASKA IS PRODUCING WRAP AROUND SHOWERS ACROSS THE WESTERN HALF OF THE CWA. A VERY NOTICEABLE DRY SLOT ACROSS THE EASTERN CWA IS CAUSING THE DEVELOPMENT OF ELEVATED THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH SATURDAY SEVERAL WAVES OF CONVECTION HAVE LIFTED NORTH AHEAD OF THE APPROACHING SHORTWAVE...THOUGH EACH WAVE HAS WEAKENED AS IT MOVED INTO THE FORECAST AREA...SUPPORTING MOSTLY RAIN THOUGH A FEW STORMS MOVED THOUGH KATY EARLIER. WITH ISENTROPIC ASCENT AND A PSEUDO TROWAL FEATURE YET STILL TODAY...HIGH POPS AND RAIN WEST/THUNDER EAST STILL VERY MUCH EXPECTED TODAY. A FEW HUNDRED J/KG MUCAPE IS CONFINED TO THE FAR EASTERN CWA TODAY...SO CANT RULE OUT A SEVERE STORM OR TWO AS WELL. ALSO...WITH TEMPERATURES FALLING IN COLD ADVECTION WEST RIVER...PROFILES COME CLOSE ENOUGH TO SUPPORT AT LEAST A PASSING MENTION OF SNOW MIX. THIS WOULD ONLY BE A NOVELTY...AS LIFT AND THUS SNOWFALL RATES ARE LOW AND THE GROUND TEMPERATURE/MOISTURE WOULD SUPPORT RAPID MELTING. A GRADUAL DRYING TREND EXPECTED TONIGHT AS ISENTROPIC DOWNGLIDE SETS UP. WEAK...INDUCED HIGH PRESSURE CENTERED OVER NEBRASKA BY 12Z FRIDAY...SO DO NOT ANTICIPATE RAPID CLEARING...HELPING TO LIMIT TEMPERATURE DROP. PROBABLY A GOOD CASE FOR FOG IN CENTRAL SD IF CLEARING CAN MAKE IT THAT FAR EAST...BUT WILL LET DAY SHIFT EVALUATE FURTHER. AN OPEN WAVE MOVES ACROSS THE CWA SUNDAY. NOT MUCH FOR MUCAPE AHEAD OF THIS FEATURE...WITH MOSTLY MOIST ADIABATIC PROFILES ACROSS THE CWA. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THE EXTENDED REMAINS VERY ACTIVE WITH A SERIES OF SHORTWAVES AND SFC LOWS MOVING THROUGH THE PLAINS. UNFORTUNATELY MODELS HAVE STARTED TO DIVERGE SIGNIFICANTLY ON AREAL COVERAGE OF PRECIP...ESPECIALLY WITH THE SYSTEM AT THE START OF THE WEEK. THE ECMWF HANGS AN UPPER LOW OVER THE DAKOTAS AND KEEPS A SFC LOW TROWAL IN PLACE WHICH MAKES FOR A MUCH WETTER SOLUTION AT THE START OF THE PERIOD. IT DOES STILL LOOK LIKE THERE WILL BE A BREAK MON NIGHT/TUESDAY. ORGANIZED PRECIP CHANCES DECREASE FROM THAT POINT ON DURING THE LONG TERM. TEMPERATURES WILL BE WELL BELOW NORMAL WITH UPPER LEVEL TROUGHING AND NORTHWEST FLOW ALOFT. HIGHS WILL ONLY TOP OUT IN THE MID 50S TO NEAR 60. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS IFR CIGS WITH OCCASIONAL IMPROVEMENT TO MVFR ARE EXPECTED UNTIL THE LAST 6 HOURS OF THE TAF PERIOD. THE DEFORMATION ZONE ACROSS WESTERN SD WILL EVENTUALLY MOVE EAST TODAY...WITH CONVECTION ALSO MOVING NORTHEAST OUT OF NEBRASKA. WHILE AREAS MAY SEE BREAKS IN THE RAIN...PRECIP IS STILL EXPECTED TO FILL IN TODAY. ISOLATED LIGHTNING WILL BE POSSIBLE NEAR KATY BY THIS AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 8:46 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 846 AM CDT THU MAY 8 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091400- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 846 AM CDT THU MAY 8 2014 /746 AM MDT THU MAY 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EASTERN SOUTH DAKOTA/WESTERN MINNESOTA WILL MAINLY SEE SHOWERS PASSING THROUGH EARLY TODAY...BUT THERE COULD BE A THUNDERSTORM OR TWO LIFTING NORTH ACROSS THE FORECAST AREA BEFORE WEAKENING. SEVERE WEATHER APPEARS UNLIKELY...HOWEVER CANT RULE OUT AN ISOLATED HAIL REPORT OR TWO BEFORE A MORE WIDESPREAD/STEADY RAIN MOVES IN LATER TODAY. FURTHER WEST...SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Special weather statement, May 8, 11:06 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1106 AM CDT THU MAY 8 2014 SDZ019-081630- CLARK- 1106 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK COUNTY UNTIL 1130 AM CDT... AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF CLARK...MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE RAYMOND...CLARK...HILLCREST COLONY AND GARDEN CITY. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, May 8, 11:45 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1145 AM CDT THU MAY 8 2014 SDZ007-008-011-019>021-081715- CLARK-CODINGTON-DAY-GRANT-MARSHALL-ROBERTS- 1145 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DAY... NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...NORTHWESTERN GRANT... SOUTHEASTERN MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 1215 PM CDT... AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF WALLACE...OR 12 MILES SOUTH OF WEBSTER...MOVING NORTHEAST AT 55 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WEBSTER...WAUBAY...ORTLEY... WAUBAY WILDLIFE REFUGE...GRENVILLE...RUDEBUSCH CORNER...PICKEREL LAKE STATE PARK AND EDEN. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. &&
Special weather statement, May 8, 11:54 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1154 AM CDT THU MAY 8 2014 MNZ046-081730- BIG STONE- 1154 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN BIG STONE COUNTY UNTIL 1230 PM CDT... AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LOUISBURG...OR 12 MILES NORTH OF MADISON... MOVING NORTH AT 55 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CORRELL AND ARTICHOKE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.